Question Of The Day #42

question of the day

Which of the following is the most appropriate next step in management for this patient’s condition?

This patient presents to the Emergency Department with altered mental status.  This presenting symptom can be due to a large variety of etiologies, including hypoglycemia, sepsis, toxic ingestions, electrolyte abnormalities, stroke, and more.  The management and evaluation of a patient with altered mental status depends on the primary assessment of the patient (“ABCs”, or Airway, Breathing, Circulation) to identify any acute life-threatening conditions that need to be managed emergently, the history, and the physical examination.  One mnemonic that may help in remembering the many causes of altered mental status is “AEIOUTIPS”.  The table below outlines this mnemonic.

ALTERED MENTAL STATUS

This patient has a markedly elevated glucose level.  All patients with altered mental status should have a point of care glucose test as both hypoglycemia and severe hyperglycemia can cause altered mental status.  Some diagnoses to consider in this patient are diabetic ketoacidosis (DKA) and hyperosmolar hyperglycemic state (HHS).  Both of these diagnoses can present with hyperglycemia and altered mental status, but HHS more often presents with higher glucose levels (greater than 600mg/dL (33mmol/L)) and more pronounced Central Nervous System depression.  Patients with HHS may have severe somnolence to the point of coma and may require intubation for airway protection.  In both DKA and HHS, patients are severely dehydrated by osmotic diuresis.  High glucose levels in the serum create an osmotic gradient that causes increased urination and fluid loss.  The first step in treatment for DKA and HHS is volume resuscitation. 

IV fluids (Choice C) should be given prior to the initiation of insulin therapy (Choices A and D).  After adequate IV hydration and correction of electrolyte derangements, insulin can be started to normalize glucose levels.  Bolus doses of IV insulin (Choice D) are harmful in both DKA and HHS and increase the risk of cerebral edema development.  For this reason, an IV insulin continuous infusion (Choice A) is always preferred over an insulin bolus (Choice D).  IV hypertonic 3% NaCl (Choice B) is the treatment for severe hyponatremia causing altered mental status or seizure.  Severe hyperglycemia can cause pseudohyponatremia, but this can be corrected for using the standard sodium correction formula (see references below).  The question stem provides an explanation for this patient’s altered mental status (hyperglycemia), so hypertonic saline should not be given with the information provided.  IV fluid administration (Choice C) is the next best step. Correct Answer: C

References

Cite this article as: Joseph Ciano, USA, "Question Of The Day #42," in International Emergency Medicine Education Project, June 18, 2021, https://iem-student.org/2021/06/18/question-of-the-day-42/, date accessed: December 4, 2021

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.